NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Why should enteric-coated tablets not be crushed?

  1. ACrushing removes the coating that protects the stomach or drug
  2. BCrushing makes the tablet taste so bitter that patients refuse it
  3. CCrushing makes the drug inactive in water
  4. DCrushing makes the dose roughly twice as strong as the whole tablet
2.Nursing fundamentalsHard

Which feature best helps distinguish delirium from dementia?

  1. ADementia always improves once the underlying cause has been treated
  2. BDelirium starts suddenly and attention fluctuates during the day
  3. CDelirium always lasts for many years
  4. DDementia starts within hours of an infection
3.Infection control & patient safetyMedium

What is the purpose of “Tall Man” lettering, as in hydrOXYzine and hydrALAZINE?

  1. ATo indicate the brand name
  2. BTo show the strength of the drug
  3. CTo make look-alike drug names easier to tell apart
  4. DTo show which of the two drugs is a high-alert medication
4.Infection control & patient safetyHard

Before the wound is closed, the sponge count does not match the starting count. What should happen?

  1. ATell the surgeon and team, search for the item, and image the patient per policy if it is not found
  2. BAssume that the first count was wrong and continue
  3. CClose the wound to avoid a long anesthetic and recount the sponges after surgery
  4. DChange the count on the record so that it matches, then close the wound as planned
5.Prioritization & delegationMedium

A patient has a blood pressure of 210/120 mmHg. Which finding would make this a hypertensive emergency?

  1. ANew chest pain or confusion suggesting organ damage
  2. BMild anxiety about the high reading on the monitor
  3. CForgetting to take the blood pressure tablet this morning
  4. DA history of high blood pressure for ten years
6.Prioritization & delegationHard

A patient with Guillain-Barré syndrome has weakness that is spreading up from the legs. Which assessment has the highest priority?

  1. AMuscle strength in the feet and ankles at the start of each morning
  2. BBreathing strength, such as vital capacity and the ability to cough
  3. CSkin condition over the heels
  4. DThe patient’s mood and coping
7.Clinical nursingMedium

A nurse gives a patient analgesia for post-operative pain. What should be done next?

  1. AAssume the pain has gone if the patient is quiet and has their eyes closed
  2. BWait until the next shift before asking the patient about the pain
  3. CReassess the pain and any side effects once the drug has had time to work
  4. DGive a second analgesic straight away just in case
8.Clinical nursingHard

A patient with a central venous catheter develops fever and rigors shortly after the line is flushed, with no other obvious source. What should be suspected?

  1. AAn allergic reaction to the saline flush
  2. BA pulmonary embolism
  3. CA catheter-related bloodstream infection
  4. DNormal response to line use
9.Lab values & electrolytesMedium

A pregnant woman's blood type is O Rh-negative, and her antibody screen (indirect Coombs test) is negative. What is usually offered at about 28 weeks?

  1. ADaily oral iron and folic acid supplements only
  2. BAnti-D immunoglobulin (Rho(D) immune globulin)
  3. CAn IV dose of vitamin K given for the fetus
  4. DA transfusion of group O Rh-positive red cells
10.Lab values & electrolytesHard

A patient with a heart murmur and fever has three sets of blood cultures, taken hours apart, all growing the same Streptococcus species. What does this suggest?

  1. AContamination of all three samples during collection
  2. BA urinary tract infection that has spread to the skin
  3. CA normal finding in patients with heart murmurs
  4. DPersistent bacteremia, as in infective endocarditis
11.PharmacologyMedium

Which blood test is used to monitor warfarin therapy?

  1. ASerum albumin
  2. BActivated partial thromboplastin time (aPTT)
  3. CPlatelet count
  4. DINR (prothrombin time)
12.PharmacologyHard

During an alteplase infusion for acute ischaemic stroke, the patient develops a sudden severe headache and her level of consciousness falls. What is the nurse's first action?

  1. AGive paracetamol for the headache and continue the infusion
  2. BSlow the infusion to half the rate and recheck in 30 minutes
  3. CStop the alteplase infusion and notify the provider urgently
  4. DGive a bolus of heparin to prevent a new clot
13.Med-surg: cardiovascular & respiratoryMedium

A patient with heart failure takes furosemide once a day. When is the best time to take it?

  1. AAt bedtime, so the effect lasts through the night
  2. BJust before the evening meal, with a large drink
  3. CIn the morning, to avoid needing the toilet at night
  4. DWhenever the ankles look swollen, on those days only
14.Med-surg: cardiovascular & respiratoryHard

A patient with squamous cell lung cancer becomes confused, thirsty and constipated, with abdominal pain. Which electrolyte disturbance is most likely?

  1. AHypokalaemia
  2. BHyponatraemia
  3. CHypercalcaemia
  4. DHypomagnesaemia
15.Med-surg: neuro, endocrine & renalMedium

Several hours after a carotid endarterectomy, which finding needs the most urgent action?

  1. AAn expanding neck swelling with noisy breathing
  2. BA blood pressure slightly above the baseline
  3. CMild pain at the incision site
  4. DA small amount of dried blood on the dressing
16.Med-surg: neuro, endocrine & renalHard

Which task for a patient with a urinary catheter can the nurse delegate to a healthcare assistant (nursing assistant)?

  1. AAssessing a patient whose irrigation is not draining
  2. BTeaching self-catheterisation for the first time
  3. CEmptying the drainage bag and recording the volume
  4. DDeciding whether the catheter can be removed
17.Med-surg: GI, perioperative & oncologyMedium

Which technique is correct when giving a prefilled low molecular weight heparin injection?

  1. AInject into a vein in the back of the hand
  2. BRub the site firmly afterwards to help absorption
  3. CLeave the air bubble in and inject into a skin fold
  4. DExpel the air bubble first and inject into the deltoid muscle
18.Med-surg: GI, perioperative & oncologyHard

A nurse teaches a patient after a colonoscopy with polyp removal. Which statement shows a need for further teaching?

  1. A"I'll report heavy bleeding from my bottom."
  2. B"I should report a fever or a swollen, painful abdomen."
  3. C"Severe abdominal pain is normal for a week afterwards."
  4. D"Some wind and bloating today is expected."
19.Maternity & obstetric nursingMedium

A woman is about to get out of bed for the first time after birth. What should the nurse do?

  1. AHelp her sit, then stand slowly with support
  2. BAsk her to stand quickly to reduce dizziness
  3. CWait until day 3 before letting her stand
  4. DLet her walk alone so she feels independent
20.Maternity & obstetric nursingHard

A preterm baby born at 28 weeks is at risk of intraventricular haemorrhage. Which nursing measure reduces this risk?

  1. AFrequent handling and stimulation to keep the baby alert
  2. BMinimal handling with the head in midline
  3. CRapid fluid boluses to support blood pressure
  4. DKeeping the head of the cot lower than the feet
21.Pediatric nursingMedium

Which group of findings is typical in a teenager with severe anorexia nervosa?

  1. ASlow heart rate, low blood pressure and low body temperature
  2. BFast heart rate, high blood pressure and a high fever
  3. CRapid growth, acne and an increased appetite
  4. DWeight gain, oedema and high blood pressure
22.Pediatric nursingHard

The mother of a 5-day-old breastfed baby asks how she can tell her baby is getting enough milk. Which answer is best?

  1. AHer breasts should always feel full and hard between feeds
  2. BThe baby should feed for exactly 10 minutes on each side at every feed, day and night
  3. CAbout 6 or more wet nappies a day, regular yellow stools and steady weight gain
  4. DThe baby should sleep through the night without waking for feeds
23.Mental health nursingMedium

Why are "no-suicide contracts" not recommended as a safety measure?

  1. AThey are too long and complicated for most patients to read, so few patients sign them
  2. BThey are only for children
  3. CThere is no evidence that they prevent suicide, and they can give false reassurance
  4. DThey are illegal everywhere
24.Mental health nursingHard

A patient in seclusion appears to be asleep. What should the nurse do?

  1. AContinue observation at the required frequency, checking breathing and wellbeing
  2. BWake the patient every 5 minutes to ask how they feel and to check their breathing
  3. CLeave the patient until the next shift
  4. DStop observing because the patient is asleep
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C105.6 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 105.6 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

105.6 °F
T = °C
26.Nursing math & unit conversionsHard
148 g/L? g/dL1 L = 10 dL

Practice exercise (made-up values, not clinical guidance). A haemoglobin result is 148 g/L. Express it in g/dL Hb.

148 g/L1 L = 10 dL
Hb = g/dL
27.Dosage calculationsMedium
2%w/vV = ? mL

A dose of 100 mg is needed from a 2% (w/v) solution. What volume V contains this dose?

100 mg2% w/v
V = mL
28.Dosage calculationsHard
66 kg175 cmBSA = √(h·w/3600)25 mg/m²D = ? mg

A patient is 175 cm tall and weighs 66 kg. The prescription is 25 mg/m². Using the Mosteller formula BSA = √(height (cm) × weight (kg)/3600), find the dose D in mg.

175 cm66 kg25 mg/m²
D = mg
29.IV infusion ratesMedium
380 mLleft? mL/h4 h left

1000 mL was ordered over 12 hours. After 8 hours you find that 380 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

1000 mL / 12 hafter 8 h: 380 mL
R = mL/h
30.IV infusion ratesHard
100 mg250 mL30 mL/h? mcg/min

An infusion of 100 mg in 250 mL runs at 30 mL/h. How many micrograms per minute D does the patient receive?

100 mg/250 mL30 mL/h
D = mcg/min
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjelly100 mLjuice100 mLIV infusion50 mL/h × 12 hIV antibiotic1 × 100 mLurine300 mLurine300 mLurine275 mLurine300 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

jelly: 100 mLjuice: 100 mLIV infusion: 50 mL/h × 12 hIV antibiotic: 1 × 100 mLurine: 300 mLurine: 300 mLurine: 275 mLurine: 300 mL
B = mL
32.IV fluids & fluid balanceHard
1000 mL750 mL infused60 mL/h15:30t = ? h

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 60 mL/h. At 15:30, 750 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

1000 mL750 mL infused60 mL/h
t = h
33.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes only to pressure (a painful stimulus), makes no sounds and shows as the best motor response: extension of the arms and legs (abnormal extension). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
34.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 80/min, a grimace when stimulated, some flexion of the arms and legs and slow, irregular breathing with a weak cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low

3Solutions

1.Nursing fundamentals

Answer: A · Crushing removes the coating that protects the stomach or drug

Why this is the answer

Enteric coatings stop the tablet dissolving until it reaches the small intestine, protecting the stomach lining or the drug from stomach acid. Crushing destroys this protection.

Answer

A · Crushing removes the coating that protects the stomach or drug
2.Nursing fundamentals

Answer: B · Delirium starts suddenly and attention fluctuates during the day

Why this is the answer

Delirium develops over hours to days with fluctuating attention and awareness, often from a physical cause. Dementia develops gradually over months or years. People with dementia are at higher risk of delirium.

Answer

B · Delirium starts suddenly and attention fluctuates during the day
3.Infection control & patient safety

Answer: C · To make look-alike drug names easier to tell apart

Why this is the answer

Tall Man lettering puts the different letters of similar names in capitals so that staff notice the difference when reading labels, screens and orders.

Answer

C · To make look-alike drug names easier to tell apart
4.Infection control & patient safety

Answer: A · Tell the surgeon and team, search for the item, and image the patient per policy if it is not found

Why this is the answer

A count discrepancy is reported to the whole team at once. Closure waits while the field, wound and room are searched, and an x-ray is taken per policy if the item is still missing.

Answer

A · Tell the surgeon and team, search for the item, and image the patient per policy if it is not found
5.Prioritization & delegation

Answer: A · New chest pain or confusion suggesting organ damage

Why this is the answer

Severe hypertension becomes an emergency when there is acute organ damage, such as chest pain, neurological changes or kidney injury. It needs urgent, controlled lowering of the blood pressure.

Answer

A · New chest pain or confusion suggesting organ damage
6.Prioritization & delegation

Answer: B · Breathing strength, such as vital capacity and the ability to cough

Why this is the answer

Guillain-Barré syndrome causes ascending weakness that can involve the respiratory muscles. Falling vital capacity or a weak cough can mean the patient needs ventilation, so breathing is monitored closely.

Answer

B · Breathing strength, such as vital capacity and the ability to cough
7.Clinical nursing

Answer: C · Reassess the pain and any side effects once the drug has had time to work

Why this is the answer

The effect of analgesia should be reassessed when it is expected to work, with side effects such as sedation and breathing checked. The result is documented and the plan adjusted.

Answer

C · Reassess the pain and any side effects once the drug has had time to work
8.Clinical nursing

Answer: C · A catheter-related bloodstream infection

Why this is the answer

Rigors after flushing suggest bacteria colonising the catheter. Blood cultures are taken (often from the line and a peripheral vein) and the team decides whether to remove the line.

Answer

C · A catheter-related bloodstream infection
9.Lab values & electrolytes

Answer: B · Anti-D immunoglobulin (Rho(D) immune globulin)

Why this is the answer

An Rh-negative mother can form anti-D antibodies if Rh-positive fetal blood enters her circulation, which can cause hemolytic disease in a later pregnancy. Anti-D immunoglobulin at about 28 weeks and after delivery of an Rh-positive baby prevents this sensitization.Checked against: Red Blood Cell Antibody Screen · MedlinePlus (NIH) (2025); Hemolytic disease of the newborn · MedlinePlus (NIH) (2025)

Answer

B · Anti-D immunoglobulin (Rho(D) immune globulin)
10.Lab values & electrolytes

Answer: D · Persistent bacteremia, as in infective endocarditis

Why this is the answer

Several positive cultures with the same organism, taken at different times, show continuous bacteremia, typical of infective endocarditis. Echocardiography is done and prolonged IV antibiotics are started. Contamination usually affects only one bottle.Checked against: Blood culture · MedlinePlus (NIH) (2025)

Answer

D · Persistent bacteremia, as in infective endocarditis
11.Pharmacology

Answer: D · INR (prothrombin time)

Why this is the answer

Warfarin is monitored with the INR, a standardised prothrombin time. For most indications, such as atrial fibrillation or venous thrombosis, the target is usually 2–3.

Answer

D · INR (prothrombin time)
12.Pharmacology

Answer: C · Stop the alteplase infusion and notify the provider urgently

Why this is the answer

A sudden headache and neurological decline during thrombolysis suggest intracranial haemorrhage. The infusion is stopped at once and the provider is called for urgent assessment and imaging.

Answer

C · Stop the alteplase infusion and notify the provider urgently
13.Med-surg: cardiovascular & respiratory

Answer: C · In the morning, to avoid needing the toilet at night

Why this is the answer

Loop diuretics produce a brisk diuresis that lasts several hours. Taking them in the morning (and a second dose by early afternoon if prescribed) avoids nocturia, broken sleep and night-time falls.

Answer

C · In the morning, to avoid needing the toilet at night
14.Med-surg: cardiovascular & respiratory

Answer: C · Hypercalcaemia

Why this is the answer

Squamous cell lung cancer can secrete PTH-related protein, and bone metastases can release calcium. Hypercalcaemia causes confusion, thirst, polyuria, constipation, abdominal pain and arrhythmias ("bones, stones, groans and psychiatric overtones"). Treatment includes IV fluids and bisphosphonates.

Answer

C · Hypercalcaemia
15.Med-surg: neuro, endocrine & renal

Answer: A · An expanding neck swelling with noisy breathing

Why this is the answer

A neck haematoma after carotid surgery can compress the airway quickly. It needs immediate senior help and may need the wound opened. Neurological checks for new stroke and cranial nerve damage are also part of routine care.

Answer

A · An expanding neck swelling with noisy breathing
16.Med-surg: neuro, endocrine & renal

Answer: C · Emptying the drainage bag and recording the volume

Why this is the answer

Emptying and recording urine volume is routine and can be delegated to trained staff. Decisions about removal, assessment of a possible blockage and first-time teaching need the registered nurse.

Answer

C · Emptying the drainage bag and recording the volume
17.Med-surg: GI, perioperative & oncology

Answer: C · Leave the air bubble in and inject into a skin fold

Why this is the answer

LMWH is injected into a pinched skin fold, often on the abdomen, away from the umbilicus. The air bubble in prefilled syringes is left in, and the site is not rubbed, to reduce bruising.

Answer

C · Leave the air bubble in and inject into a skin fold
18.Med-surg: GI, perioperative & oncology

Answer: C · "Severe abdominal pain is normal for a week afterwards."

Why this is the answer

Mild bloating and cramps from the air used are expected. Severe or worsening pain, fever, a distended abdomen or heavy rectal bleeding can mean perforation or haemorrhage and must be reported straight away.

Answer

C · "Severe abdominal pain is normal for a week afterwards."
19.Maternity & obstetric nursing

Answer: A · Help her sit, then stand slowly with support

Why this is the answer

Orthostatic hypotension is common after birth. The nurse helps her sit at the edge of the bed, dangle her legs, then stand slowly with assistance and stays close in case she feels faint.

Answer

A · Help her sit, then stand slowly with support
20.Maternity & obstetric nursing

Answer: B · Minimal handling with the head in midline

Why this is the answer

Preterm babies have fragile germinal matrix vessels. Minimal handling, midline head position, slight elevation of the head and avoiding rapid fluid or pressure changes help prevent bleeding into the ventricles.

Answer

B · Minimal handling with the head in midline
21.Pediatric nursing

Answer: A · Slow heart rate, low blood pressure and low body temperature

Why this is the answer

Starvation leads to bradycardia, hypotension (often postural), hypothermia, cold hands and feet and missed periods. These findings help judge medical risk and the need for admission.

Answer

A · Slow heart rate, low blood pressure and low body temperature
22.Pediatric nursing

Answer: C · About 6 or more wet nappies a day, regular yellow stools and steady weight gain

Why this is the answer

After the first few days, signs of good intake include at least about 6 heavy wet nappies a day, frequent yellow stools, contented behaviour after feeds and weight gain. Most babies regain their birth weight by about 2 weeks.

Answer

C · About 6 or more wet nappies a day, regular yellow stools and steady weight gain
23.Mental health nursing

Answer: C · There is no evidence that they prevent suicide, and they can give false reassurance

Why this is the answer

No-suicide contracts are not a substitute for assessment. Collaborative safety planning, reducing access to means and close observation where needed are recommended.

Answer

C · There is no evidence that they prevent suicide, and they can give false reassurance
24.Mental health nursing

Answer: A · Continue observation at the required frequency, checking breathing and wellbeing

Why this is the answer

Patients in seclusion need continuous or frequent observation as required by policy, including whether they are breathing normally, especially after sedation. Seclusion ends as soon as it is no longer needed.

Answer

A · Continue observation at the required frequency, checking breathing and wellbeing
25.Nursing math & unit conversions

Answer: T = 40.9 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

105.6 − 32 = 73.6

Multiply by 5/9

T = 73.6·5/9 = 40.89 ≈ 40.9 °C

Answer

T = 40.9 °C
26.Nursing math & unit conversions

Answer: Hb = 14.8 g/dL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Convert

Hb = 148 g/L × (1 L/10 dL) = 14.8 g/dL

Answer

Hb = 14.8 g/dL
27.Dosage calculations

Answer: V = 5 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Concentration

2% = 20 mg/mL

Volume

V = 100/20 = 5 mL

Answer

V = 5 mL
28.Dosage calculations

Answer: D = 44.78 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Body surface area

BSA = √(175·66/3600) = √3.208 = 1.791 m²

Dose

D = 25·1.791 = 44.78 mg

Answer

D = 44.78 mg
29.IV infusion rates

Answer: R = 95 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1000/12 = 83.33 mL/h

New rate

R = 380/4 = 95 mL/h

Answer

R = 95 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: D = 200 mcg/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

100000 mcg/250 mL = 400 mcg/mL

Dose per hour

30·400 = 12000 mcg/h

Dose per minute

D = 12000/60 = 200 mcg/min

Answer

D = 200 mcg/min
31.IV fluids & fluid balance

Answer: B = −275 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 100 + 100 = 200 mL
IV infusion: 50·12 = 600 mL
IV antibiotic: 1·100 = 100 mL
total intake = 900 mL

Total output

300 + 300 + 275 + 300 = 1175 mL

Balance

B = 900 − 1175 = −275 mL

Answer

B = −275 mL

Negative: the patient lost more fluid than went in.

32.IV fluids & fluid balance

Answer: t = 4.2 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

1000 − 750 = 250 mL

Time

t = 250/60 = 4.167 ≈ 4.2 h

Answer

t = 4.2 h

That is about 4 h 10 min, so the bag runs out at about 19:40.

33.Clinical assessment scores

Answer: severe

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes only to pressure (a painful stimulus) → 2
V: makes no sounds → 1
M: extension of the arms and legs (abnormal extension) → 2

Add

GCS = 2 + 1 + 2 = 5

Severity

GCS 5 → severe

Answer

severe
34.Clinical assessment scores

Answer: moderately abnormal

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 80/min → 1
Grimace: a grimace when stimulated → 1
Activity: some flexion of the arms and legs → 1
Respiration: slow, irregular breathing with a weak cry → 1

Add

APGAR = 1 + 1 + 1 + 1 + 1 = 5

Interpretation

5 → moderately abnormal

Answer

moderately abnormal

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions